Wyoming, 2017Blizzard and Winter Storm in Wyoming, March 31, 2017
March 31, 2017 · NWS RIW · 5 events in 5 counties and zones
A deep plume of Pacific moisture combined with a strong upper level low passing to the south to bring snow and wind to portions of the state. This was a warmer system with large variations in snowfall depending on elevation.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep plume of Pacific moisture combined with a strong upper level low passing to the south to bring snow and wind to portions of the state. This was a warmer system with large variations in snowfall depending on elevation. The heaviest snow fell along the East Slopes of the Wind River Range. Many locations reported 2 to 3 feet of new snow. In addition, frequent wind gusts past 40 mph brought blizzard conditions at times that caused the closure of South Pass during the event. In the Lander Foothills, snow amounts were generally around 6 inches with higher amounts in the higher elevations. Although snowfall amounts were less across the Green and Rattlesnake Range, the combination of snow and strong wind caused the closure of Route 287 for several hours. Meanwhile, high winds occurred across Sweetwater County where a 59 mph wind gust occurred at the Rock Springs airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 1:31 AM MST, 29 minutes earlier.
Area forecast discussion, Mar 31, 1:31 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
231 AM MDT Fri Mar 31 2017
.SHORT TERM...Friday through Sunday night
We have the same scenario today as we did yesterday. The kind of
forecast which gives forecasters fits. In the latest run of the
models have warmed at 700 millibars, especially the NAM. However,
the temperatures are currently way below what was predicted by
guidance. So all in all, things are still in flux. At midnight,
Lander was 36 with moderate rain. Meanwhile, at the weather station
in Sinks Canyon Park, 1200 feet higher, it is 33 with heavy snow. So
all in all, we have the same problems as the previous couple of
days. And the phrase of the day is, 1 or 2 degrees. That is all it
will take for a forecast to bust in many locations. So as a result,
we only made a few changes. With the warmer models, we did lower
amounts in Lander somewhat, but kept them in warning criteria. A
place like Riverton is a really difficult forecast as well, as there
could be a large variation from the airport to down by the river.
Some areas will likely see several changeovers. Elsewhere,
everything looked decent with amounts so we left things alone. The
heaviest QPF still looks to fall through 3 pm with lighter amounts
after that. One change we did make was to add the Upper Wind River
Basin to the advisory as Dubois has been seeing decent snow
tonight and favorable southeast flow will continue for a while. A
place like Casper looks too warm right now for much in way of snow
until very late today or tonight although western portions of
Natrona County will have to be watched. One more note, the 12Z
sounding is going to be very telling as to the extent of the snow.
There may need to be some changes if 700 millibar temperatures
come in warmer or colder than expected.
Lighter precipitation will likely continue until the upper level
low drifting to the south of Wyoming that is bringing the foul
weather moves away and things taper off later tonight.
We also added some high wind highlights. As low pressure develops in
the lee of the Rockies the pressure gradient will tighten sharply.
Some models are showing a 14 to 15 millibar gradient from around
Casper to the Colorado border. This will likely keep the blizzard
warning going across the Wind River Range. In addition, much of
Sweetwater County will see increasing winds. With the telltale 50
knot winds at 700 millibars, we have issued high wind warnings. With
the northeast direction of the winds, this could make for strong
crosswinds across Interstate 80, the deciding factor in pulling the
trigger in the warning. In addition, late today and tonight there
could be some snow with the wrap around moisture that could bring
reduced visibility with the blowing snow and strong wind.
Things should settle down on Saturday with any lingering snow ending
early. Transitory ridging will then build across the area and bring
a cool but dry period through Saturday evening. Late Saturday night
and into Sunday another shortwave and cold front will drop southward
across the area. It does appear more robust then previous runs so we
upped POPS and QPF a bit. However, the models are still differing on
details and overwhelming concerns with the forecast today, we will
let later shifts worry about this.
.LONG TERM...MONDAY THROUGH FRIDAY
Synopsis...An upper trough will bring unseasonably cool conditions
with chances of rain and snow showers Monday and Tuesday, with
showers tapering off from northwest to southeast Tuesday/Tuesday
evening. A ridge of high pressure will bring dry weather with a
warming trend Wednesday and Thursday. Slight chances of showers
return to the west Friday, with dry and mild conditions expected
east of the Continental Divide.
Discussion...Both ECMWF and GFS show a split trough diving
southeast across the northern Rockies/Great Basin Monday morning
with the trough digging into the High Plains on Tuesday. Thermal
profile looks quite cold within the upper trough on latest runs
showing -30c to -32c H5 cold pool over the area on Tuesday with h7
temperatures around -10c on both Monday and Tuesday. However, GFS
and ECMWF have yet to show good run to run consistency in order
to embrace this solution fully with which would translate to most
highs in the 30s across the valleys and basins with precipitation
all snow or graupel. For this forecast package, we put
temperatures on the colder side, but not below, current guidance
numbers, and see if models stabilize on this scenario. This upper
trough is forecast to deepen across the eastern U.S. on Thursday
with upper ridge amplifying across the Rockies/High Plains. Both
GFS and ECMWF have trended slower, as expected, bringing next
series of Pacific shortwaves into the backside of this ridge late
in the week. Forecast brings some low PoPs into the west on
Friday, but overall synoptic pattern of upper ridge across central
U.S. flanked by troughs along the coast looks to hold into next
weekend.
&&
.AVIATION...12Z ISSUANCE
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
Areas of rain and snow in SW WY with less activity in NW WY through
18Z. Then the rain and snow will decrease after 18Z with mainly
isolated snow showers after 00Z. Areas of MVFR/IFR conditions
through 18Z, then VFR conditions to prevail through 12Z Saturday.
Expect mountain obscuration through 06Z Saturday. KRKS will see a
strong northeast wind through 06Z Saturday. A gusty wind will occur
at the other terminal sites today with the wind decreasing after
01Z. Please see terminal forecasts for more details.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
Widespread rain with snow level lowering to 5500-6000 feet mean sea
level by 12Z in central WY. Rain and snow in central WY through 00Z.
Rain will occur over the northern part of WY with some snow
developing from Cody to Meeteetse by 18Z and continuing through the
late afternoon. Rain and snow will be decreasing in northern WY
after 00Z. Rain and snow in central WY will decrease after 06Z
Saturday. Areas of MVFR/IFR will prevail through 00Z. VFR conditions
will prevail after 00Z in the north while MVFR conditions prevail in
central WY through 09Z Saturday. Please see the terminal forecasts
for more details.
&&
.FIRE WEATHER...
A major west spring storm will impact the region through Friday
tonight with cold rain and heavy wet snow for much of the area. The
highest impacted areas will be along and east of the divide. Fire
danger will generally remain low for the next couple days.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for WYZ002-
007>009.
High Wind Warning from 10 AM this morning to 10 PM MDT this
evening for WYZ028-030.
Winter Storm Warning until 6 AM MDT Saturday for WYZ019.
Winter Storm Warning until 6 AM MDT Saturday for WYZ018.
Blizzard Warning until 6 AM MDT Saturday for WYZ014-015.
Winter Weather Advisory until 3 AM MDT Saturday for WYZ017.
Winter Weather Advisory until 6 PM MDT this evening for WYZ016.
&&
SHORT TERM...Hattings
LONG TERM...Meunier
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 31, 1:40 AM MST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MDT Fri Mar 31 2017
WYZ001>020-022>030-011100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MDT Fri Mar 31 2017
...Numerous Blizzard Warnings, Winter Storm Warnings and Winter
Weather Advisories are in effect for Central Wyoming...
...High Wind Warning is in effect for much of Sweetwater County
today and this evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Today and this evening...Heavy snow possible...mainly above 5500
to 6000 feet East of the Divide with a mix of rain and snow
elsewhere. Heavy snow will combine with strong northeast wind to
produce blizzard conditions over portions of the Wind River
Mountains including the South Pass area. Please see Winter
Weather Products and forecasts for details.
High winds are likely in Sweetwater County. Please see High Wind
Warning for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Monday and Tuesday...A Pacific storm system and associated cold
front will spread snow showers, possibly mixed with rain in the
lower valleys, across the area Sunday night and Monday. Snow
levels are expected lower to between 5000 and 6000 feet across the
central basins on Monday and Monday night. Rain and snow will
taper off from northwest to southeast on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snowfall amounts or other
significant weather. Thank you!
In the hours before
Special weather statement, Mar 31, 12:02 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
102 AM MDT Fri Mar 31 2017
WYZ020-022-312200-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
102 AM MDT Fri Mar 31 2017
A large storm system will impact the area from through Friday
night. The most challenging aspect are the temperature and snow
levels. The Casper area looks like it will stay rain during the
day today with a changeover to snow late Friday afternoon or early
evening before ending by morning. Casper Mountain will likely see
mostly snow with 4 to 6 inches possible. Another area of
potentially heavy snow Friday afternoon into Friday evening will
be in western Natrona County including Hiland, Waltman and Natrona
where 2 to 4 inches could fall. The Casper area may see an inch or
two late Friday afternoon and evening. Strong northeast wind gusts
of 30 to 40 mph are possible in open or exposed areas.
WYZ010-011-312200-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
102 AM MDT Fri Mar 31 2017
A cold rain is expected to develop continue today. Some of the
higher elevations near the foothills and above 5500 feet may
change over to snow at times. All areas will likely see a period
of snow Friday evening. Snowfall amounts are still uncertain but
early indications point to 1 to 4 inches with locally higher in
the southern part of the county near the mountains. The rain and
snow will be driven by north winds of 20 to 35 mph at times.
Liquid precipitation totals of one half to three quarters of an
inch are expected.
WYZ005-312200-
Southwest Big Horn Basin-
Including the city of Thermopolis
102 AM MDT Fri Mar 31 2017
Rain is expected to continue into this evening. Snow is expected
above 6000 feet or so with 2 to 5 inches possible above 6000
feet. Thermopolis will likely see mostly rain through the day
today with a brief period of snow possible Friday evening with
only light accumulations.
WYZ003-312200-
Cody Foothills-
Including the cities of Cody and Meeteetse
102 AM MDT Fri Mar 31 2017
A mixture of cold rain or snow is expected to develop across the
area late tonight and continue into this evening before ending
late. The higher spots above 5500 to 6000 feet could see 3 to 6
inches with much lighter amounts below 5000 to 5500 feet.
Event by event
2 winter storm, 2 blizzard, 1 high wind. Local standard time, as filed.
Winter Storm, Lander Foothills
- When
- March 31, 2:00 AM MST to 9:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Lander Foothills. The highest amounts were reported closer to the Wind River Range where some areas had over 10 inches. In the lower elevations, the snow mixed with rain at times and amounts where generally in the 6 inch range.
Blizzard, Wind River Mountains West
- When
- March 31, 5:51 AM MST to 12:06 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A combination of heavy snow and winds gusting over 45 mph at times brought blizzard conditions over South Pass. Highway 28 over South Pass was closed for over a day as a result.
Blizzard, Wind River Mountains East
- When
- March 31, 5:51 AM MST to 12:06 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A combination of heavy snow and winds gusting over 45 mph at times brought blizzard conditions over South Pass. Highway 28 over South Pass was closed for over a day as a result. Very heavy snow fell as well, with totals over 2 feet common and the maximum amount of 35 inches in the mountains southwest of Lander.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- March 31, 9:00 AM MST to 10:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A combination of strong winds and snowfall led to the closure of Highway 287 between Highway 28 and Muddy Gap for several hours.
High Wind, East Sweetwater County
- When
- March 31, 4:11 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported at the Rock Springs airport.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, March 31, 2017$8.2 million · EF2 · 19 events
- Heavy Rain in West Virginia, March 31, 20171 death · 1 event
- Tornado and Hail in North Carolina, March 31, 2017$254,000 · EF1 · 6 events
- Winter Storm and Winter Weather in Vermont, March 31, 2017$125,000 · 16 events
- Strong Wind in California, March 31, 2017$55,000 · 2 events
- Flash Flood and Damaging Winds in North Carolina, March 31, 2017$51,000 · 50 kt wind · 3 events
- Heavy Snow in New Hampshire, March 31, 201715 events
- High Surf in Hawaii, March 31, 201713 events
- Heavy Snow in Maine, March 31, 20178 events
- Flooding in New Jersey, March 31, 20176 events
- Flooding in Delaware, March 31, 20175 events
- Winter Storm and Winter Weather in Vermont, March 31, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683684, 683677, 683679, 683682, 683685.